Doctor addresses allergy risk from chemotherapy
Updated On: Oct 23 2012 05:00:00 PM EDT
Chemotherapy drugs are some of the most effective agents for fighting cancer cells, but they can also carry a risk of fatal allergic reactions.
It nearly happened to Anna Gordon while undergoing treatment in early 2012.
"It started in my lower back, like a back ache. Then, it started climbing around my back and across my chest and I just came out of my chair," said Gordon.
While some forms of chemotherapy do come with a black box warning, Memorial Healthcare breast cancer specialist Dr. Carmen Calfa said the risk needs to be put in perspective.
"This is similar to any reaction a person can have, even from eating a strawberry, from eating sushi, from having a perfume that they've never had, from anything, and some of the drugs that can save your life can do that to you as well," Calfa said.
To reduce the risk of an allergic reaction, patients are given pre and post-treatment medication, which includes antihistamines and corticosteroids.
"That will prevent some of the reactions but it will not prevent all of them," said Calfa.
That's why it's vital for patients to alert their doctor of any physical changes, including itching, rash, increased heart rate, drop in blood pressure, mild back pain, fever and nausea.
"And, of course, if you notice any change in breathing or swelling of the lips, it's an emergency," said Calfa.
When Gordon suffered her reaction, doctors moved her to a milder chemotherapy drug. It extended the duration of her treatment, but she's glad to finally be on the road to recovery.
"Sometimes, you have to crawl through muddy waters to get to the crystal clear stuff and that's kind of the way I looked at it," said Gordon. "There's a light at the end of the tunnel."
Copyright 2012 by Post Newsweek. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.